Jump to content
Sign in to follow this  
Altostrata

Antidepressant Discontinuation Syndrome - Start Slow? Stop Fast?

Recommended Posts

Altostrata

http://www.internalmedicinenews.com/news/mental-health/single-article/antidepressant-discontinuation-syndrome-start-slow-stop-fast/8699fc8bdd.html

 

Internal Medicine News

 

Antidepressant Discontinuation Syndrome - Start Slow? Stop Fast?

 

By: MICHELE G. SULLIVAN, Internal Medicine News Digital Network

 

04/19/11

 

SAN DIEGO – The risk of discontinuation syndrome is small when antidepressant treatment is suddenly stopped, but the symptoms – though somewhat brief – are still unpleasant for patients, according to Dr. Kurt Kroenke.

 

Unfortunately, he said, there are no firm data that predict who might develop discontinuation syndrome, which drugs are likely to cause it, or whether medication tapering can avoid it.

 

"If you just immediately stop an antidepressant, you can expect to have a 5%-15% incidence of discontinuation syndrome," Dr. Kroenke said at the annual meeting of the American College of Physicians. "It usually starts within a few days and stops within a few weeks," but it’s no picnic for patients.

 

FINISH is the acronym that describes this syndrome, said Dr. Kroenke, an internist at Indiana University, Bloomington. Patients experience flulike symptoms, insomnia, nausea, imbalance, strange sensory dysesthesias, and hyperarousal or anxiety.

 

The syndrome is probably less likely if a patient is switching to another drug rather than ceasing medication altogether, but no studies have determined the best way to implement either change. "It’s not clear if a long taper is better than a short taper, or even if discontinuation syndrome is something that’s dose related," he said. "If you’re on 200 mg of sertraline and you stop, as opposed to 50 mg, we can’t say the higher dose equals an increased risk."

 

Some studies seem to suggest that the risk is highest with paroxetine. "Fluoxetine probably has the lowest risk because of its long half-life. Venlafaxine is associated with an intermediate risk and all the others fall somewhere below that," Dr. Kroenke said.

 

The Sequenced Treatment Alternatives to Relieve Depression (STAR*D) trial provides the largest single body of evidence on antidepressant switching (Am. J. Psychiatry 2006;163:1905-17). The methodology in the trial, which involved four levels of treatment and seven antidepressants, was basically simple, Dr. Kroenke said. "You either discontinued one medication and immediately began another or you decreased the first medication while initiating the second at a low dose, doing this taper/titration over 1 week. It doesn’t get much simpler than that." Most investigators in the study chose the first option, he said.

 

"Having said that, I would probably go for some version of option two, and if the patient is on a higher dose, I might spend a week tapering one while titrating the other."

 

In a few specific situations, Dr. Kroenke said he strongly favors the taper/titrating method. "I always consider tapering if I’m working with paroxetine or venlafaxine, especially if it’s at a higher dose and has been taken for a long duration," he said. "And definitely if the patient has experienced discontinuation syndrome in the past."

 

Dr. Kroenke said he has consulted for, and received honoraria from, Eli Lilly and Forest.

Share this post


Link to post
Share on other sites
cinephile

Venlafaxine is associated with an intermediate risk

Huh. Didn't know Effexor only presents an intermediate risk of withdrawal. Learn something new every day. :rolleyes:

 

Here's what crazymeds has to say about Effexor XR:

 

For many people Effexor XR has the absolute worst discontinuation syndrome of an antidepressant. Effexor (venlafaxine hydrochloride) is a medication people utterly loathe to have taken. It is not uncommon for someone to fire doctors during or immediately after they quit taking Effexor XR(venlafaxine hydrochloride).

Share this post


Link to post
Share on other sites
cinephile

If you just immediately stop an antidepressant, you can expect to have a 5%-15% incidence of discontinuation syndrome," Dr. Kroenke said at the annual meeting of the American College of Physicians. "It usually starts within a few days and stops within a few weeks."

Posted Image

 

Oh and LOLZ: Kroenke Pharma compensation part I

Kroenke Pharma compensation part II

Kroenke Pharma Compensation Part III

 

BUS-TED!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy